Wyoming, 2017

Damaging Wind in Wyoming, July 17, 2017

July 17, 2017 · NWS UNR · 1 event in 1 county or zone

A short-lived severe thunderstorm produced wind gusts to 60 mph north of Clareton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A short-lived severe thunderstorm produced wind gusts to 60 mph north of Clareton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:41 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 12:41 PM MST, 3 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
141 PM MDT Mon Jul 17 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 119 PM MDT Mon Jul 17 2017

Water vapor shows west southwest flow aloft with potent short wave
energy to our west across WY. At the surface, low is centered over
north central South Dakota with trailing cold front extending
through southwest SD into the NEB panhandle. Convection has
initiated in the southern Blkhls within area of easterly upslope
flow.

MLCAPE expected to grow to 500-1500J/KG, strongest over south
central SD. Shear remains weak, but is expected to grow modestly
this evening as mid level winds increase ahead of approaching
short wave energy. Three area of convection of concern for this
afternoon and tonight. The first is over the Blkhls this
afternoon. These storms will be pulsy in nature given rather weak
shear, but will have the ability to produce brief severe
hail/winds. The second area is over south central SD along the
frontal boundary, but this area is where the weakest shear
resides so widespread severe storms not expected in this area.
The third area will over northeast WY early this evening as large
scale lift increases with approaching short wave. Storms that
initiate over northeast WY should become rather widespread as they
track into the Blkhls later this evening and across the SD plains
overnight. A marginally severe hail and wind threat will exist
initially, but possibly become more of a wind threat as the
evening hours progress. DCAPE in excess of 1200J/KG supports
this. Storms could continue well after midnight on the SD plains,
then end Tuesday morning.

Cold front will hang up across far southwest SD and the Blkhls on
Tuesday and will be the focus for afternoon/evening storm
development. Things should remain fairly capped on the SD plains
given cooler easterly low level flow and subsidence behind
tonights short wave. Temps will be noticeably cooler across much
of the area with readings struggling to get out of the 80s.

Zonal flow expected the remainder of the week with nearly daily
chances for thunderstorms. Temps should remain mainly above
average, but excessive heat not likely in this flow pattern.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 119 PM MDT Mon Jul 17 2017

Scattered thunderstorms will form this afternoon over the Black
Hills and south central SD, with better chances for thunderstorms
later this evening and overnight. Storms this evening will begin
in northeastern Wyoming before moving across western South Dakota
overnight. Expect gusty winds in and around storms. A few mid
levels clouds will remain over the Black Hills and Foothills in
the morning, before clearing by afternoon.

&&

.FIRE WEATHER...
Issued at 119 PM MDT Mon Jul 17 2017

Good chances thunderstorms across much of the area tonight,
especially along/north of I-90 tonight. Gusty outflow winds
possible with any storms. A bit cooler for Tuesday with easterly
winds and higher relative humidities. Temperatures expected to be
above average the rest of the week with nearly daily chances for
thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...MLS
FIRE WEATHER...Johnson
Hazardous weather outlook, Jul 17, 5:13 AM MST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
613 AM MDT Mon Jul 17 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
613 AM MDT Mon Jul 17 2017 /713 AM CDT Mon Jul 17 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

Temperatures will be very warm again today, in the upper 80s to
around 100 degrees.

Scattered thunderstorms are expected to develop over the Black
Hills area this afternoon, with additional development across the
rest of the area late today into tonight. A few stronger storms
will be possible through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are expected each day through
the weekend. A few stronger storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 17, 12:24 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
124 PM MDT MON JUL 17 2017

SDZ029-030-074-172015-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD-
124 PM MDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 215
PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 11 miles southeast of Custer,
moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairburn, northern Wind Cave National Park, Blue Bell, Custer State
Park, Mount Coolidge, Legion Lake, Buffalo Corrals and State Game
Lodge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4362 10352 4379 10349 4381 10302 4354 10305
TIME...MOT...LOC 1924Z 274DEG 12KT 4370 10338

Smith
Special weather statement, Jul 17, 1:51 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT MON JUL 17 2017

SDZ024-025-172115-
Northern Black Hills SD-Northern Foot Hills SD-
251 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND SOUTHEASTERN
LAWRENCE COUNTIES...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 7 miles southeast of Lead, moving east at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brownsville and Galena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4421 10376 4430 10378 4438 10358 4435 10356
      4433 10357 4430 10353 4420 10346
TIME...MOT...LOC 2051Z 259DEG 13KT 4426 10368

JC
Special weather statement, Jul 17, 1:56 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
256 PM MDT MON JUL 17 2017

SDZ030-074-172130-
Custer Co Plains SD-Hermosa Foot Hills SD-
256 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER COUNTY...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm  15
miles northeast of Hot Springs, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Highway 79 north of Buffalo Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4355 10338 4367 10332 4365 10309 4349 10317
TIME...MOT...LOC 2054Z 285DEG 14KT 4360 10327

JC
Special weather statement, Jul 17, 2:24 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
324 PM MDT MON JUL 17 2017

SDZ024-072-172200-
Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD-
324 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND SOUTHEASTERN
LAWRENCE COUNTIES...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dalton Lake, or 12 miles northwest of Rapid City, moving east at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Black Hawk, Summerset, Nemo, Piedmont and Dalton Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 42
and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4416 10360 4429 10353 4428 10322 4414 10325
      4414 10342
TIME...MOT...LOC 2124Z 283DEG 19KT 4420 10344

JC
Special weather statement, Jul 17, 2:26 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT MON JUL 17 2017

SDZ042-172200-
Oglala Lakota SD-
326 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA COUNTY...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Intersection of Red Shirt and Cuny Table Roads, or 30 miles northwest
of Pine Ridge, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Intersection of Red Shirt and Cuny Table Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4336 10296 4350 10292 4350 10261 4330 10268
TIME...MOT...LOC 2126Z 284DEG 19KT 4342 10284

JC
Special weather statement, Jul 17, 3:05 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT MON JUL 17 2017

WYZ058-172230-
Weston WY-
405 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER WEST CENTRAL WESTON COUNTY...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Rochelle, or 26 miles east of Wright, moving east at
20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central Weston
County, northwest of Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4367 10506 4394 10508 4394 10475 4369 10470
TIME...MOT...LOC 2205Z 256DEG 19KT 4378 10497

JC

The radar

The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 17, 3:45 PM MST
Where
Weston County, 5.81 mi NNE of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.779, -104.659

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704763.